Mirtazapine and weight gain(43 Posts)
Not an AIBU but I've never posted anywhere else. ..
Anyone else been on Mirtazapine and gained weight?
I'm on it as an antidepressant but realised that whilst away for a week mid June I gained weight, which I always do on holiday especially as we eat healthy normally.
Showed a gain of almost a stone on our return (never gained that much even going 2 weeks all inclusive) but thought what goes on quick comes off quicker too, or at least some of it, as in it's not possible to really gain a stone in a week, so expected at least a few pounds/bloating to go reasonably soon after getting back to healthy eating.
Back on healthy eating now for almost 3 weeks, and have started running again and not a single pound has budged, in fact I'm a couple of pound heavier than when I got back.
I'm finding it really disheartening especially as I'd been losing weight steadily before going away (0.5-1lb a week).
I'm now the heaviest I've ever been (albeit just over a healthy bmi) and it's really getting me down
I have literally nothing that fits and so I feel fat and uncomfortable in this weather, and that makes me struggle to feel motivated especially as I'm in a low mood most of the time anyway hence the meds
Anyone else got advice on how to deal with this or success stories about changing meds?
I've been put on these as sertraline didn't seem to be helping any more.
It's a well known side effect.
Follow up with the prescribing physician to discuss pros & cons of continuing it or trying alternatives. You've already tried at least one other antidepressant. You'll get lots of anecdotes probably about what has or hasn't worked for other people but that may not be relevant to you.
Mirtazapine is notorious for weight gain. I swapped it for Venlaflaxine (another major anti depressant) and that was much better.
I take mirtazapine, quetiapine and Venlafaxine. I am the size of a house. I do sleep better though now the mirtazapine has been increased - swings and roundabouts.
I don't look in the mirror much. I hate being this fat. I gained 2 stone in hospital a couple of years ago when I started on quetiapine - another stone and a bit since starting mirtazapine a couple of months ago.
I have physical problems as well and I can't even go swimming for exercise. I hate the fact that the meds that stop me killing myself make me so fat that I hate myself even more. ugh.
Weight gain here too.
Swollen ankles, tight, swollen calves and an uncontrollable appetite. I absolutely craved sugary things.
Also, a murderous temper. Foul.
Was a really miserable time
I had to stop it as had constant cravings for sugar like Beautifully. As I'm type 2 diabetic it wasn't really sustainable! It's a great shame because it worked so well otherwise and I was happier than I've been in years. But I put on a stone in a week (doctor didn't believe me when I told him, then was shocked when I got on the scales) and another 10lb or so while being extra careful of what I ate, which made me stressed anyway since I wanted to eat everything in the world...
The worst moment for me was when I raided the sugar bowl......never again.
question: does the medication actually change a person's metabolism? or is it just that the hunger and cravings for sugar are constant and so weight goes on?
I have had an eating disorder for 16 years and I'm struggling. I need to get a grip on this!
Yes I gained a stone and a half in 3 weeks on mirtazipine. When I switched add a few months later it came off fairly quickly.
I took it for about a month and gained a stone. Absolutely gutted. I've stopped taking it now because I was constantly obsessing and thinking about food, felt hungry all the time, and I'm very much an 'eat to live' type person. On the whole it did make me feel better, but I couldn't live with the side effects.
Get off the Meds!
I gained 21lbs on those Meds in 5 weeks
Also, Now on duloxetine and lost 15lbs so far. Been on these for 3 nearly 4 weeks tomorrow.
I gained about 8 pounds in a week. It was ridiculous. I came off it and have since lost all the weight.
I gained three stone in two years. I came off in 2014
and still haven't managed to lose the bloody weight. Did wonders for my insomnia though. I have just started on Sertraline which is supposed to be good at repressing your appetite but the headaches and the nausea are awful.
Yep, happened to me. I put on a stone and a half.
I too gained weight. It is routinely prescribed for people with anorexia, specifically because it makes you hungry.
I had uncontrollable carb cravings on it so stopped taking it. I'm on agomelatine instead now which doesn't seem to have any significant side effects. The weight gain and cravings were particularly awful as I have an eating disorder and being a slave to the appetite and gaining weight sent me truly loopy.
I've never taken it but I put on vast amounts of weight taking Sertraline which sounds like it's more unusual. Was constantly hungry and put on weight with astonishing rapidity.
Ditto comments above that it's a well known and documented side effect that it increases your appetite substantially and makes you crave sugar/carb rich foods.
There are lots of other anti-depressants that don't have weight gain as a side effect: Venlafaxine, Fluoxetine, Sertraline, Citalopram.
Go back to your GP/psych and ask for a medication review so you can go through your concerns. Just please don't take yourself off them without medical oversight and a new medication plan!
I was on it for about a week, and came off because it made me ravenously hungry all the time. My doctor swapped it for Trazodone, which has its own issues but actually is a little bit of an appetite suppressant, and has been largely an effective anti-depressant.
Me too. I started it around 2 months ago, and it has been great for the depression and sleep, I'm back at work now and functioning so much better. I am very active (I started regular exercise to help with the depression) ie having been running 12-15 miles a week and doing karate, and trying my damndest (sp?) to eat healthily, but I have still gained. Only a couple of pounds mind. I'm sure I would have gained much more if I hadn't been as active. I've been trying to lose weight for ages though as my BMI is now around 30, but it has been really hard, especially with my recent illness.
It's really frustrating. I know that it has been life saving for me though, and has given me back so much that I just lost for a few months. I have very little choice but to stay on it though; I'm already on the top dose of two other medications too.
Depression sucks. Weight gain sucks. I'm currently exercising at least 5 times a week and trying a 'clean' approach to eating; trying to reduce refined sugars and 'white' carbs - white bread, white rice, white pasta, potatoes etc. Also making sure that I eat things with good fats in; e.g avocado, and lots of protein. I'm finding that I'm not craving carbs quite as much as I was at least.
It was wonder drug for me. But gained a lot of weight. Lost 1/2 stone in a month when I came off it
I'd recommend anyone struggling with ADs to research and speak to their GP about other options, because most doctors stick only to ADs in the SSRI class, which don't work for everyone and are known for side effects. There are lots of non-SSRI ADs which are lesser used but well worth exploring.
Agomelatine (mentioned upthread) works on melatonin, not serotonin, and is known for its lack of side effects. Many GPs have never heard of it (and need approval from a psychiatrist to prescribe it) as it was only approved relatively recently.
It's unfortunate that when you're struggling with depression it's a hundred times harder to do the research and fight for proper medical treatment. Finding the right treatment can be like climbing a mountain. But if you've been put on one drug and it's really not working for you, don't just accept it, because there are a lot of options out there.
Just to point out to those who may not be aware, Mirtazipine is not an SSRI medication, and is one of the lesser used ones. It is a second line one, which would imply that OP has either been on an SSRI before and it has not worked, or cannot take an SSRI for some reason, or perhaps (like in my case) OP is already on an SSRI and is taking the mirtazipine additionally (not a common thing to do but is a potent combination when used if necessary)
Most GPs have heard of agomelatine as it has other uses other than depression, but cannot prescribe it without someone seeing a psychiatrist.
SSRIs are the lesser of many evils when it comes to side effects. I would much prefer to be on nothing but SSRIs, but unfortunately my condition is such that I need other medication.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.